Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Twin Cities, MN

September 29, 2023Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 29, 2023, 6:41 PM CDT for Renville County, Sibley County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2023, 6:41 PM CDT (23:41 UTC)
Expired
Sep 29, 2023, 7:15 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KMPX 292341
SVRMPX
MNC129-143-300015-
/O.NEW.KMPX.SV.W.0192.230929T2341Z-230930T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT Fri Sep 29 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sibley County in central Minnesota...
  Eastern Renville County in central Minnesota...

* Until 715 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located near Franklin, or
  13 miles northeast of Redwood Falls, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fairfax, Hector, Bird Island, Gibbon, Buffalo Lake, and Lakeside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4448 9482 4482 9499 4490 9452 4489 9450
      4464 9450 4463 9448 4451 9448
TIME...MOT...LOC 2340Z 253DEG 34KT 4461 9487 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
1 follow-up statement
808 
WWUS53 KMPX 300010
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Fri Sep 29 2023

MNC129-143-300020-
/O.EXP.KMPX.SV.W.0192.000000T0000Z-230930T0015Z/
Sibley MN-Renville MN-
710 PM CDT Fri Sep 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIBLEY AND
EASTERN RENVILLE COUNTIES WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4448 9482 4482 9499 4490 9452 4489 9450
      4464 9450 4463 9448 4451 9448
TIME...MOT...LOC 0010Z 253DEG 34KT 4469 9450 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:14 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 29, 3:14 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Sep 29 2023

.DISCUSSION...(This evening through Friday)
Issued at 313 PM CDT Fri Sep 29 2023

KEY MESSAGES:

- Another round of showers and thunderstorms is expected to develop
  late this evening through early Saturday morning. Some of the
  initial storms may be strong to severe with more locally heavy
  rainfall.

- Summer-like heat is expected this weekend through early next week.

- Rain chances return by midweek with a system that will bring much more
  seasonable temperatures to the region.

The main area of shower activity responsible for dumping a half inch
to an inch or more of rain this morning across east central
Minnesota is exiting our western Wisconsin counties. Behind this,
another area weaker area of showers and storms is tracking across
west central Minnesota along a surface boundary. Further south, it
is very apparent when looking at surface obs where the warm front
lies and where clouds have been thinnest today. Temperatures have
climbed into the low to mid 80s along I-90 and are still in the low
70s around the metro and mid 60s further north and east into
Wisconsin. A surface low centered over far eastern South Dakota will
slowly drift across southern Minnesota through tomorrow, with the
aforementioned warm front pushing northward. Aloft, a LLJ will kick
in after 00z this evening, which will be the main driver for
thunderstorm development. A Marginal Risk for severe thunderstorms
exists through late tonight, with the main threat being large hail.
With PWATs of 1.4" to 1.75", these storms will likely be efficient
rainfall producers as well. This convection will weaken beyond 06z as
it continues further east with some scattered showers expected early
tomorrow for the eastern third of the forecast area.

We will dry out and warm up quickly Saturday with highs in the upper
80s south to upper 70s north. Did lower dew points a bit as it does
look like we will see at least some mixing, but with temperatures in
the 80s and dew points in the mid to upper 60s, it will not feel
much like the last day of September. Overnight, there is still
disagreement in the development of showers and storms into early
Sunday. Limited PoPs to around 25% through 12z Sunday for now.
Sunday will likely be a few degrees warmer with portions of southern
and western Minnesota making a run at 90 with strong southerly flow.

Unseasonably warm temperatures will continue to start the first week
of October. South winds will be on the breezy side through the
middle of the week as we remain sandwiched between a surface high
over the eastern Great Lakes and a developing low over the Dakotas.
This low will be our next weather maker heading into early
Wednesday. While there's still plenty of uncertainty regarding this
system, it does seem pretty clear that this will bring back our old
friend northwest flow sometime late Wednesday/Thursday. Temperatures
will drop back into the upper 50s and low 60s during the day and
fall overnight into the 40s and maybe even upper 30s by the end of
the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Sep 29 2023

Two bands of light showers & a few thunderstorms are currently
impacting the area. The first has mostly exited the area to the east,
with another hour or two of thunder expected at EAU. The second is
moving into western Minnesota, and will bring periods of showers & a
rumble or two of thunder to AXN/RWF/STC early this afternoon.
Visibility & ceilings reductions are expected to remain minor. Winds
will be southeasterly through this evening around 10-20 kts, with a
shift to east/northeasterly across western MN overnight as a front
slowly moves through the area

An isolated strong to severe thunderstorm can not be ruled out late
this afternoon & evening across central Minnesota, however more
likely is for multiple clusters of thunderstorms to develop late
tonight as forcing from the low-level jet increases after sunset. The
coverage of these storms is most likely across west-central & central
Minnesota after 10 PM, with the threat continuing  into early
saturday morning. Most high-resolution models keep the thunderstorms
north of MSP/RNH/EAU overnight, but enough of a potential exists to
warrant a PROB30 mention for TS at these terminals overnight. Hail is
possible with the strongest storms tonight, along with sporadic
gusty winds.

LLWS is expected overnight as the low-level jet ramps up, along with
fog & low-ceilings across western & central Minnesota after the rain
threat ends overnight. Kept the forecast IFR overnight at AXN & STC
overnight where the fog threat looks highest, but some guidance is
hinting at the potential for visibility below 1SM.

KMSP...A few showers are possible during the mid-afternoon, but
generally little precipitation is expected until early tomorrow
morning. A few models sag the overnight thunderstorm activity across
central Minnesota south into the metro between 3-7 AM, so we have
included a prob30 mention to cover that threat for now.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind S 15G25 kts.
Mon...VFR. Wind SSW 15G25 kts.
Tue...VFR. Wind S 15G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Dye
AVIATION...ETA
Hazardous weather outlook, Sep 29, 3:28 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Fri Sep 29 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
328 PM CDT Fri Sep 29 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. A few strong or severe storms
and locally heavy rainfall are possible, especially across central
and western Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Sep 29, 6:28 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Funnel Cloud     2 ESE Delhi             44.59N 95.17W
09/29/2023                   Redwood            MN   Law Enforcement

            Law Enforcement reported funnel cloud
            northwest of Redwood Falls.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:37 AM CDTSpecial Weather StatementMPXRenville23 min
Sep 29, 2:48 AM CDTSpecial Weather StatementMPXKandiyohi27 min
Sep 29, 3:22 AM CDTSpecial Weather StatementMPXKandiyohi38 min
Sep 29, 4:02 AM CDTSpecial Weather StatementMPXStearns58 min
Sep 29, 6:36 AM CDTSpecial Weather StatementMPXCarver24 min
Sep 29, 5:17 PM CDTSevere Thunderstorm WarningMPXRedwood58 min
Sep 29, 5:33 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine57 min
Sep 29, 6:08 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood26 min
Sep 29, 6:15 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.